MAUDE Adverse Event Report: SMITH & NEPHEW, INC. GNS II CMT TIB SIZE 5 RIGHT; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED,

SMITH & NEPHEW, INC. GNS II CMT TIB SIZE 5 RIGHT; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED,
Model Number 71420186
Medical Device Problem Codes Device Markings/Labelling Problem (2911); Manufacturing, Packaging or Shipping Problem (2975)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/31/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, during total knee arthroplasty, a box of genesis ii non-porous tibial baseplate size 5 right contained a size 4 left device instead.The outside of the box displayed part no.71420186 and lot no.20cm03707, but the product inside was a 71420166 from lot no.21fm13870.The incorrect device could be removed before cementing hardened or damage occurred.Surgery was resumed, after a non-significant delay, with the same device.Patient was not harmed as consequence of this problem.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
The device was not returned for evaluation and the reported event could not be confirmed.The clinical/medical investigation concluded that, based on the information provided, the root cause of the reported event was human error; however, the exact point of divergence could not be concluded.The patient impact beyond the reported 0-30 minute surgical extension and modified surgical procedure could not be determined, as it was reported that the procedure resumed using the same device without patient harm.No further medical assessment can be rendered at this time.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed similar events for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for the label specification and manufacturing records revealed that the tibial baseplate size 5 right should be inside the package, matching label and product with part no.71420186 and lot no.20cm03707.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Manufacturing process errors are likely probable causes of the reported event.The contribution of the device to the reported event could not be corroborated.This event was previously identified, a quality hold has been issued as a containment action and a review of the rebox process is being performed to mitigate its reoccurrence.Based on this investigation, the need for corrective action is indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
Corrected data: b5, h6 (medical device problem code, investigation findings and investigation conclusions).Additional information: h7, h11 (roi).H3, h6: the device was not returned for evaluation and the reported event could not be confirmed.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed similar events for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.A review of the device labelling, the label specification and manufacturing records revealed that the tibial baseplate size 5 right should be inside the package, matching label and product with part no.71420186 and lot no.20cm03707.The quality team concluded that a manufacturing process error occurred, therefore, the product failed to meet specifications at the time of manufacture.Corrective actions including clarification of rework process procedures, an update to packaging inspection protocols requiring 100% inspection, reinforcement of line clearance in rework instructions, and operator retraining to prevent future mix-ups were implemented.A field action was implemented for distributed product as well.The clinical investigation concluded that the requested clinical information/documentation has not been received as of the date of this medical investigation.Based on the information provided, the root cause of the reported event was human error which resulted in mispacking.The patient impact included the reported 0¿30-minute surgical extension and modified surgical procedure along with use of a s+n back-up component to resume the procedure.No patient harm was reported and no further medical assessment can be rendered at this time.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Event or Problem Description
It was reported that, during total knee arthroplasty, a box of genesis ii non-porous tibial baseplate size 5 right contained a size 4 left device instead.The outside of the box displayed part no.71420186 and lot no.20cm03707, but the product inside was a 71420166 from lot no.21fm13870.The incorrect device could be removed before cementing hardened or damage occurred.Surgery was resumed, after a non-significant delay, with a s+n back-up device.Patient was not harmed as consequence of this problem.

Brand Name
GNS II CMT TIB SIZE 5 RIGHT
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED,
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key14192046
Report Number1020279-2022-01941
Device Sequence Number4332435
Product Code JWH
UDI-Device Identifier03596010206350
UDI-Public03596010206350
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K951987
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Other
Remedial Action Recall
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/03/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71420186
Device Catalogue Number71420186
Device Lot Number20CM03707
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/31/2022
Supplement Date Received by Manufacturer07/22/2022
06/27/2025
Initial Report FDA Received Date04/25/2022
Supplement Report FDA Received Date07/27/2022
07/03/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/04/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Other;
Patient SexUnknown